[Skip to Content]
[Skip to Content Landing]
Other
September 1958

Mechanisms Involved in the Cardiovascular Response to Transcranial Stimulation

Author Affiliations

Tuckahoe, N. Y. With the Technical Assistance of Alfred W. Kramer, B.S.

From the Wellcome Research Laboratories.

AMA Arch NeurPsych. 1958;80(3):374-379. doi:10.1001/archneurpsyc.1958.02340090110016
Abstract

In patients undergoing electroconvulsive therapy (ECT) an intense circulatory reaction takes place, which includes marked changes in arterial pressure (Silfverskiöld and Åmark1; Holmberg et al.2; Richardson et al.3) and cardiac rate and rhythm (Bellet, Kershbaum, and Furst4; Bankhead, Torrens, and Harris5; Green and Woods6). These cardiovascular effects are of considerable practical importance, since circulatory strain is reported to be the leading cause of death in electroconvulsive therapy (Maclay8; L. Alexander7; S. P. Alexander, Gahagan, and Lewis10; Lewis11; Impastato9).

The typical cardiovascular response to ECT is diphasic. Immediately after the stimulus a sharp, but short-lasting, fall in arterial pressure occurs, accompanied by bradycardia or, in some cases, by asystole, of several seconds' duration. This is followed by a phase of acute arterial hypertension, which persists for five minutes or more. Tachycardia is prominent during the hypertensive phase. The general pattern

×